Hail, Carlton
- When
- June 15, 9:10 AM CST to 9:11 AM CST
- Where
- Carlton County, 0.95 mi W of Moose Lake
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.450, -92.770
A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west. This led to storms throughout much of the day, a few of which were severe with damaging winds and hail. The storms also contained heavy rainfall which primed parts of the area for major flash flooding the following night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 15, 5:56 AM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 656 AM CDT Fri Jun 15 2018 .SHORT TERM...(Today through Saturday) Issued at 454 AM CDT Fri Jun 15 2018 Multiple rounds of thunderstorms through the weekend with a warm and moist airmass across the Northland. Some storms could be strong to severe and produce heavy rainfall, but where and when this threat is greatest is a challenge as it will be dependent on how convection evolves. On the synoptic scale a mid/upper level ridge will persist across the Upper Great Lakes region through the weekend while a longwave trough deepens over the Pacific Northwest/Great Basin region. At low levels southerly flow will advect a stream of warm and moist air into a warm front boundary that will park itself in an east-east orientation over central/northern MN into northern WI today providing a focus for thunderstorms through today and tomorrow. Modest instability will develop along and south of this warm front boundary today, with anywhere from 1500 to 2500+ j/kg MLCAPE developing by the late afternoon hours. A strong cap will likely prevent much in the way of surface-based storm development through the afternoon in east-central MN, but where the cap is a bit weaker in central MN storms are expected to develop and track eastward. There also may be a subtle mid-level shortwave trough that will provide just enough large-scale lift to help weaken the cap combined with surface heating. Storm activity this morning will also influence where exactly the best environment sets up, but wherever storms develop there will initially be a threat for large hail and gusty winds, with storms consolidating tonight and the severe threat diminishing. This storm activity is expected to gradually diminish in coverage and intensity as storms become outflow dominant and consolidate this evening. However, as the southerly flow continues there will be recovery of the elevated instability late tonight (after midnight), another round of scattered to widespread strong to severe storms will be possible. Again, this will be dependent on outflow boundaries and resultant boundary layer conditions in place, but confidence is high that another round of storms will develop late tonight across northern Minnesota into northwest Wisconsin and last into Saturday morning in some form. As the low level jet wanes Saturday morning, activity will weaken once again resulting in a period of lower precip chances mid-morning to early afternoon Saturday. Saturday will be hot and humid across the Northland as the warm frontal boundary is expected to gradually lift northward. After morning showers/storms, the environment will again recover thanks to the southerly flow at low levels. A scenario similar to Friday may occur with the cap weakening in central MN and storms firing along the warm front from west to east. Again, primary threat early on will be hail with a lower threat for gusty winds. Besides the occasional hail threat, all storms will produce heavy rainfall rates given the high precipitable water values and rich low level moisture. Flash flood guidance is fairly high at 2-3" for a 3 hour period, and outside of very localized cases we do not anticipate reaching that threshold with the rounds of storms today, late tonight, or late Saturday due to their generally progressive motions. Where the heaviest rain falls over the course of today and tomorrow will drive where the flash flood guidance lowers and a better risk for flash flooding arises. Most likely this will happen with the storms expected later in the weekend as soils begin to become saturated. But for the early part of the weekend, the primary threat will be large hail and gusty winds. .LONG TERM...(Saturday night through Thursday) Issued at 454 AM CDT Fri Jun 15 2018 Upper level flow flattens Saturday night as several embedded pieces of vorticity attempt to move over the forecast area. Several of the models are showing convective feedback affecting these vort maxes, which in turn affects how the thunderstorm threat evolves. This also affects where the baroclinic zone sets up over the area, which is the focus for the location of these storms. Model differences in the amount and coverage of QPF are in question. Regardless, this looks to be the best opportunity for severe storms into Sunday morning. Plenty of instability is available, steep lapse rates, along with PWATS approaching 2 inches for some heavy rain. The only problem will be a capping inversion and how strong it will be. 700mb temps will be less than 9C early in the evening, but increasing to greater than 10C as a low level jet brings to impinge on the region. This would lead to storms becoming elevated and introduce some question into the severe potential. Some localized flooding may occur with these high PWATS, by with the dry soil moisture, less than 30 percent, a lot of the rain will just be soaked into the ground. The baroclinic zone is moving south Sunday and will still be the focus for storms as additional vort maxes move overhead. There will be a period of time during the day without storms, but hard to pin down at this time. Not much change to Sunday night with additional storms expected. A positively tilted upper trof is on the move through Canada Monday and results in the baroclinic zone dropping out of the area as high pressure begins to arrive with the trof. A few showers may linger before ending in the afternoon. The surface high remains over the area through Wednesday as the upper flow turns northwest as the upper trof departs. The upper level ridge builds back over the area on Thursday as more pieces of vorticity ride the ridge into the region. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 656 AM CDT Fri Jun 15 2018 First round of showers and storms were moving past the terminals early in the forecast with VFR. This activity will diminish by mid morning. The next round of showers and storms are forecast to develop after 23Z. Have a VCTS or VCSH mention as when they impact a terminal is in question. Cigs will drop into the MVFR or IFR range nearest the stronger storms, along with gusty winds and possibly heavy rain. This will continue through the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... DLH 76 58 78 62 / 70 60 60 70 INL 75 57 77 58 / 40 20 50 50 BRD 84 65 79 66 / 50 60 70 80 HYR 84 64 84 68 / 70 80 50 70 ASX 81 57 81 61 / 80 70 50 80 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...GSF AVIATION...GSF
Hazardous Weather Outlook National Weather Service Duluth MN 501 AM CDT Fri Jun 15 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 501 AM CDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will track across parts of northeast Minnesota and northwest Wisconsin this morning, some of which could be strong to severe producing large hail. In addition, heavy rainfall rates will reduce visibility at times and briefly create ponding on roads. There will be a break in the thunderstorm activity late morning into the afternoon today, then another round of thunderstorms is possible late this afternoon and overnight tonight. Some storms could be strong to severe producing large hail and gusty winds, especially after midnight tonight. In addition, all storms will produce heavy rainfall rates. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several rounds of thunderstorms are anticipated Saturday and Sunday. Strong to severe storms are possible. In addition, there is a potential for heavy rain and some flooding, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed today and tonight. Reports of any size hail, wind damage, and rainfall measurements are requested. LSZ121-140>148-161015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 501 AM CDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are likely today and tonight. Occasional lightning, gusty winds and heavy rain are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several rounds of thunderstorms are forecast from Saturday through Monday. Occasional lightning, gusty winds and heavy rain are expected through Sunday. GSF/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
903 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM MARINE TSTM WIND 13 SSE LITTLE MARAIS 47.25N 90.96W
06/15/2018 M78 MPH LSZ162 MN SHIP
REPORTED BY THE JAMES R. BARKER.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
911 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 7 ENE BUTTERNUT 46.05N 90.36W
06/15/2018 M1.75 INCH ASHLAND WI PUBLIC
LARGEST HAILSTONES WERE GOLF BALL SIZED.
RELAYED VIA FACEBOOK. TIME ESTIMATED BY
RADAR.
&&Special Weather Statement National Weather Service Duluth MN 917 AM CDT FRI JUN 15 2018 WIZ002-003-008-151445- Bayfield-Ashland-Sawyer- 917 AM CDT FRI JUN 15 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BAYFIELD... SOUTHWESTERN ASHLAND AND NORTHWESTERN SAWYER COUNTIES... At 915 AM CDT, an area of strong thunderstorms was near Seeley, or 12 miles northeast of Hayward, moving east at 40 mph. We received an mPING report of half-inch hail in the strongest storm. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Cable around 920 AM CDT. Namekagon Lake around 935 AM CDT. Namekagon around 940 AM CDT. Clam Lake around 945 AM CDT. Other locations impacted by these storms include Ghost Lake, Totagatic Flowage, Totagatic Lake, Lost Land Lake, Middle Eau Claire Lake, Teal Lake, Spider Lake In Sawyer County, Day Lake, Nelson Lake, and Moose Lake Sawyer County. Seek shelter inside a sturdy building and away from windows until these storms pass. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4603 9155 4630 9154 4637 9087 4603 9081 TIME...MOT...LOC 1415Z 261DEG 34KT 4617 9136 JTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1000 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL 5 NNE NEW POST 45.96N 91.13W
06/15/2018 M1.25 INCH SAWYER WI PUBLIC
LARGEST HAILSTONES WERE HALF DOLLAR SIZED.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1001 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM HAIL POPLAR 46.58N 91.79W
06/15/2018 M0.50 INCH DOUGLAS WI PUBLIC
&&
WLSpecial Weather Statement National Weather Service Duluth MN 1009 AM CDT FRI JUN 15 2018 MNZ037-038-151530- Pine-Carlton/South St. Louis- 1009 AM CDT FRI JUN 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES... At 1009 AM CDT, a strong thunderstorm was near Willow River, or 26 miles north of Hinckley, moving east at 30 mph. Wind gusts up to 45 mph, nickel-size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Barnum, Mahtowa, Willow River, Kettle River, Sturgeon Lake, Denham, and Moose Lake State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore immediately inside a study building. LAT...LON 4633 9305 4649 9305 4654 9264 4633 9263 TIME...MOT...LOC 1509Z 265DEG 26KT 4640 9291 Miller
The Duluth radar (KDLH), 61 km away, was scanning. The volume nearest the first event began at 15:09 UTC.
7 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
There were several reports of trees and power lines blown down in Duluth.
An 8 inch diameter tree was blown down near the intersection of US Highway 53 and MN Highway 194.
A foot of water covered the roadway near the intersection of S 27th Ave West and West Michigan Street.
A foot of water was covering the roadway near the intersection of Garfield Avenue and West Railroad Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763687, 763689, 763686, 763690, 763691, 763688, 763685, 763692, 763693, 764768, 764769.